New Mexico, 2017

Wildfire in New Mexico, June 29, 2017

June 29, 2017 · NWS ABQ · 1 event in 1 county or zone

A brush fire in Bloomfield caused several residents to evacuate their homes as the fire destroyed two structures and three vehicles. m.

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A brush fire in Bloomfield caused several residents to evacuate their homes as the fire destroyed two structures and three vehicles. The Bloomfield, Farmington and San Juan County fire departments were dispatched to reports of a brush fire near San de Cristo Court around 4 p.m. The Bloomfield Police Department also responded to the scene. No homes were destroyed in the fire, but two outbuildings and three vehicles were destroyed. About 3 acres of land was burned. A reverse 911 call was made to residents along San De Cristo Court to evacuate and meet at Bloomfield High School. Traffic along U.S. Highway 64 was shut down between North First Avenue and Mustang Lane due to the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 29, 3:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
400 PM MDT Thu Jun 29 2017

.SYNOPSIS...
A back door cold front will invade the eastern plains late tonight
into Friday. Look for cooler temperatures, higher surface moisture,
followed by increasing thunderstorm chances along and east of the
Sangre De Cristos Friday. The northeast highlands will favor
stronger storm activity Friday afternoon into the evening period.
Meanwhile, gap winds will develop within the Rio Grande Valley
Friday evening into Saturday morning as the front pushes westward.
Thunderstorm chances will favor areas between the continental divide
and the central mountain chain Saturday, with continued storm
activity in the east Saturday evening. Drier air will filter into
western areas Sunday limiting storm activity along and east of the
central mountain chain through Monday. Temperatures will fall below
normal central and east Friday and Saturday but readings will rebound
next week.

&&

.DISCUSSION...
Currently, the relief to the ongoing heat will begin late tonight
into the early half of the weekend as a potent back door cold front
invades the eastern plains, pushing south and west toward the central
mountain chain. The front will bring much needed relief to central
and eastern areas with increasing surface moisture and cooler
temperatures to follow. Anticipate temperatures to fall 5-10 degrees
below normal central and east both Friday and Saturday. Temperatures
will then rebound as warmer and drier conditions return the
following work week as high pressure overtakes the region.

Meanwhile, models still show the back door cold front stalling along
the east slopes of the central mtn chain Friday, with opposing mid
to upper level westerly winds. This set up will aid in thunderstorm
development along and east of the central mtn chain, with greater
focus of strong to possibly severe storms along and east of the
Sangre De Cristos. Meanwhile, gusty gap winds will develop within the
RGV Friday evening into early Saturday morning as the front races
through the mtn gaps. So far, Saturday still looks to be an active
day with lots of convection between the Cont-DVD and the central mtn
chain but the latest NAM12 models show -10 LI's followed by sfc
based CAPE between 3000-3500 j/kg over the SC Mtns/SE Plains. This
area also looks to have greater potential of severe activity as
well. Drier air will begin filtering in Sunday across western areas,
limiting storm activity to central and eastern NM.

Anticipate warmer and drier conditions to return Monday through the
rest of the work week as high pressure overtakes the Great Basin.
Aftn storm chances will linger across some high terrain and low lying
areas because of lingering south to southeasterly surface flow.

32

&&

.FIRE WEATHER...
A pattern change is in store for most of the area over the next 48
hours as a backdoor cold front moves through eastern NM overnight
tonight and into Friday. This front will bring moisture back to most
of the region, cool temperatures back to a near seasonal level, and
bring a chance of precipitation back to most of the region through
Sunday.

Overnight tonight, a backdoor front will begin to push through
eastern NM and southward through the Eastern Plains on Friday. As
the front pushes through tonight, RH recoveries will increase
significantly east of the Central Mountain Chain with slightly
improved (but still poor) recoveries west of the Central Mountains.
Winds will shift from the mainly westerly flow to more northwest to
northerly flow. This front will bring a chance for showers and
thunderstorms Friday, mainly along the Eastern Plains and the Sangre
de Cristos. This will bring minimum RH values up over the Eastern
Plains into the 20-40% range while single digits will still be
widespread Friday west of the chain. Finally, as the front sags
southward late Friday night, gap winds will increase through the Rio
Grande Valley with the strongest winds expected in the Albuquerque
Metro area

Through the weekend, the increase in moisture from the front will
start to mix into western NM. While daytime RH values in the low
teens are expected Saturday and Sunday, temperatures are expected to
cool to near seasonal values. Additionally, there will be sufficient
moisture and instability to provide the chance for wetting showers
and thunderstorms over most of New Mexico. RH recoveries are
expected to be excellent Saturday and Sunday night with the highest
values over the Eastern Plains.

Starting Monday, a ridge of high pressure is expected to build back
into the Four Corners region, bringing temperatures back up to above
normal Monday and Tuesday. There will still be the chance for some
isolated showers and thunderstorms Monday and Tuesday, mainly over
the high terrain.

54/Fontenot

.AVIATION...
18Z TAF CYCLE
All sites are expected to remain VFR through the forecast period.
Gusty winds are expected to develop at most TAF locations in the
19-21Z time front and persist through 02-04Z. The exception will be
KROW, which should become westerly but will have less gusty
conditions. A backdoor cold front will begin to push into the region
after 06Z, so winds at KLVS/KTCC/KROW will turn northerly with gusty
conditions expected at KTCC from 07-12Z as the initial front moves
through.

54/Fontenot

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  50  92  52  93 /   0   0   0   5
Dulce...........................  43  84  39  84 /   0   0   0  10
Cuba............................  52  85  49  84 /   0   0   0  10
Gallup..........................  44  91  49  91 /   0   0   0  10
El Morro........................  46  85  45  85 /   0   0   0  20
Grants..........................  47  91  48  87 /   0   0   5  20
Quemado.........................  52  86  54  88 /   0   0   0  10
Glenwood........................  56  94  58  96 /   0   0   0   5
Chama...........................  44  78  40  78 /   0   0   0  20
Los Alamos......................  56  84  56  80 /   0   0   5  40
Pecos...........................  52  82  49  77 /   5  20  30  40
Cerro/Questa....................  47  77  48  76 /   5  20  20  40
Red River.......................  43  72  41  70 /  10  30  40  40
Angel Fire......................  38  74  36  72 /  10  30  50  50
Taos............................  47  85  45  81 /   0  10  20  30
Mora............................  50  78  46  74 /   5  40  50  50
Espanola........................  54  90  55  86 /   0   0   5  30
Santa Fe........................  57  84  55  79 /   0   5  10  40
Santa Fe Airport................  55  90  54  84 /   0   0   5  30
Albuquerque Foothills...........  60  91  58  88 /   0   5   5  20
Albuquerque Heights.............  61  93  60  89 /   0   0   5  20
Albuquerque Valley..............  58  95  55  91 /   0   0   0  20
Albuquerque West Mesa...........  59  94  59  90 /   0   0   0  20
Los Lunas.......................  56  96  54  92 /   0   0   5  20
Rio Rancho......................  59  93  61  89 /   0   0   0  20
Socorro.........................  63  98  60  94 /   0   0   0  20
Sandia Park/Cedar Crest.........  56  85  56  82 /   0   5  10  30
Tijeras.........................  55  88  52  84 /   0   5  10  30
Moriarty/Estancia...............  52  88  48  82 /   0   5  10  30
Clines Corners..................  53  83  50  78 /   0  10  30  30
Gran Quivira....................  56  89  55  86 /   0   5   5  30
Carrizozo.......................  60  92  58  90 /   0   0   5  20
Ruidoso.........................  57  85  50  78 /   0  10  20  40
Capulin.........................  51  73  48  74 /  20  40  50  30
Raton...........................  53  77  47  78 /  20  40  50  30
Springer........................  52  81  49  80 /  10  30  40  30
Las Vegas.......................  51  79  49  77 /   5  30  40  30
Clayton.........................  56  77  54  79 /  10  30  40  20
Roy.............................  55  80  51  77 /  10  30  40  20
Conchas.........................  61  87  57  85 /   0  10  30  20
Santa Rosa......................  58  89  57  84 /   0  10  30  20
Tucumcari.......................  61  87  57  84 /   0  20  30  20
Clovis..........................  60  88  61  85 /   0  10  20  20
Portales........................  62  91  62  86 /   0  10  20  20
Fort Sumner.....................  60  92  60  85 /   0  10  20  20
Roswell.........................  65  96  64  92 /   0   5   5  20
Picacho.........................  62  91  59  87 /   0   5  10  20
Elk.............................  60  88  56  83 /   0   5  10  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM MDT this evening for the following zones...
 NMZ534-538.

&&

32
Hazardous weather outlook, Jun 29, 2:42 AM MST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
342 AM MDT Thu Jun 29 2017

NMZ501>540-301130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
342 AM MDT Thu Jun 29 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Hazardous heat is forecast for Quay and Chaves counties today as
downsloping west winds result in high temperatures ranging from 103
to 107 degrees. See the latest Heat Advisory for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A backdoor front will bring a return of Gulf moisture and chances for
thunderstorms across northeast New Mexico Friday and across central
and eastern areas Saturday and Saturday night. Storms will be
confined to eastern New Mexico Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northwest Plateau

When
June 29, 3:00 PM MST to 4:00 PM MST
Where
Northwest Plateau forecast zone
Property damage
$80,000
Reported by
Emergency Manager

A brush fire at San de Cristo Court in Bloomfield burned two outbuildings and three vehicles.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700887.